Translator Disclaimer
August 2019 Pathwise differentiability of reflected diffusions in convex polyhedral domains
David Lipshutz, Kavita Ramanan
Ann. Inst. H. Poincaré Probab. Statist. 55(3): 1439-1476 (August 2019). DOI: 10.1214/18-AIHP924

Abstract

Reflected diffusions in convex polyhedral domains arise in a variety of applications, including interacting particle systems, queueing networks, biochemical reaction networks and mathematical finance. Under suitable conditions on the data, we establish pathwise differentiability of such a reflected diffusion with respect to its defining parameters – namely, its initial condition, drift and diffusion coefficients, and (oblique) directions of reflection along the boundary of the domain. We characterize the right-continuous regularization of a pathwise derivative of the reflected diffusion as the pathwise unique solution to a constrained linear stochastic differential equation with jumps whose drift and diffusion coefficients, domain and directions of reflection depend on the state of the reflected diffusion. Previous work in the multidimensional context has been largely restricted to the study of differentiability of stochastic flows for (normally) reflected Brownian motions. A key difficulty is to identify a suitable linearization of the dynamics of the local time process, especially in the presence of a non-smooth boundary. We take a new approach that uses properties of directional derivatives of the associated extended Skorokhod map, and their characterization in terms of the so-called derivative problem. The proof involves establishing certain path properties of the reflected diffusion at nonsmooth parts of the boundary of the polyhedral domain, which may be independent interest, and proving that pathwise derivatives of reflected diffusions can be characterized in terms of directional derivatives of the extended Skorokhod map. As a corollary, we obtain a probabilistic representation for derivatives of expectations of functionals of reflected diffusions, which is useful for sensitivity analysis of reflected diffusions.

Les diffusions réfléchies dans les domaines polyhédriques convexes apparaissent dans diverses applications, notamment les systèmes de particules, les réseaux de files d’attente, les réseaux de réaction biochimique et la finance mathématique. Dans des conditions appropriées sur les données, nous établissons la différentiabilité selon la trajectoire d’une telle diffusion réfléchie par rapport à ses paramètres de définition, tel que sa condition initiale, ses coefficients de dérive et de diffusion et ses directions (obliques) de réflexion le long des limites du domaine. Nous caractérisons la régularisation continue droite d’une dérivée selon la trajectorie de la diffusion réfléchie comme solution unique à une équation différentielle stochastique linéaire contrainte avec sauts dont les coefficients de dérive et de diffusion, le domaine et les directions de réflexion dépendent de l’état de la diffusion réfléchie. Les travaux antérieurs dans le contexte multidimensionnel ont été en grande partie limités à l’étude de la différentiabilité des flux stochastiques des mouvements browniens (normalement) réfléchis. Une difficulté essentielle consiste à identifier une linéarisation appropriée de la dynamique du processus de temps local, en particulier en présence d’une frontière non lisse. Nous adoptons une nouvelle approche qui utilise les propriétés des dérivées directionnelles de l’application de Skorokhod étendue associée et leur caractérisation en termes d’une problème dérivé. La preuve implique l’établissement de certaines propriétés des trajectoires de la diffusion réfléchie aux frontieres non lisses du domaine polyhédral, qui peut être un resultat d’intérêt indépendant, et de démontrer que les dérivées selon la trajectorie des diffusions réfléchies peuvent être caractérisées en termes de dérivées directionnelles de l’application de Skorokhod étendu. En corollaire, nous obtenons une représentation probabiliste pour les dérivées des valeurs d’attendues des fonctionnelles de diffusions réfléchies, ce qui est utile pour l’analyse de sensibilité des diffusions réfléchies.

Citation

Download Citation

David Lipshutz. Kavita Ramanan. "Pathwise differentiability of reflected diffusions in convex polyhedral domains." Ann. Inst. H. Poincaré Probab. Statist. 55 (3) 1439 - 1476, August 2019. https://doi.org/10.1214/18-AIHP924

Information

Received: 4 October 2017; Revised: 22 July 2018; Accepted: 20 August 2018; Published: August 2019
First available in Project Euclid: 25 September 2019

zbMATH: 07133727
MathSciNet: MR4010941
Digital Object Identifier: 10.1214/18-AIHP924

Subjects:
Primary: 60G17, 90C31, 93B35
Secondary: 60H07, 60H10, 65C30

Rights: Copyright © 2019 Institut Henri Poincaré

JOURNAL ARTICLE
38 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.55 • No. 3 • August 2019
Back to Top